Ask the Experts: Sex and RA

James D. Capozzi, MD, associate clinical professor of orthopedic surgery at the Mount Sinai School of Medicine in New York, answers your question about rheumatoid arthritis and your sex life.

By
Health Monitor Staff

Q: Is it normal for arthritis to cause sexual difficulties?
A: Yes. Because of stiffness and joint pain, some sexual positions and acts might aggravate joints and be uncomfortable. The degree to which arthritis affects a person's sex life varies from day to day, and from joint to joint.

Q: Can sex cause more damage to my spine or joints?
A: No. It's highly unlikely that sexual activity will cause any damage.

Q: What positions will be less likely to aggravate pain?
A: Comfortable sexual positions differ from patient to patient. Experiment to find a few that work for you. Your joints will let you know right away if a position is going to be comfortable or not.

In general, sexual positions that involve sitting are more painful for arthritic backs, but if you're on the bottom, you should have very little back discomfort. Turning your legs out—pointing your feet away from each other—is also generally more comfortable for stiff hips.

Q: Is there anything that can make sex easier and more pleasurable?
A: Try to have sex during the time of day when your joints are the most comfortable or loose, and when you feel most energetic. If walking helps limber you up, take a walk before sexual activity. Or, if you find it soothing, take a warm bath. Also, time your medicine with sexual activity. If you know you feel best an hour or two after taking your medicine, take it in the hour or two before having sex.

Q: Will the pain and stiffness of arthritis ever go away?
A: Arthritis symptoms tend to come and go. You might have a day, a week or even a few months that are relatively pain-free, followed by days of stiffness or soreness. The pain-free days may occur when the weather is mild or when you've been able to strictly follow your doctor's prescribed therapy plan. As arthritis progresses beyond the early stages, however, the pain can become more continuous.

Q: Could medications affect sex drive?
A: It depends on the specific medications you're taking. Some medicines can cause vaginal dryness, while narcotics, prescribed to manage pain, can leave you feeling tired or lacking in energy. On the other hand, many patients find that their medications actually increase their sex drive by alleviating stiffness, soreness and pain.

Published
November 2012